Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 369, NWS St. Louis, MO

September 23, 2023Boone County, Cole County, Moniteau County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 23, 2023, 8:41 PM CDT for Boone County, Cole County, Moniteau County, Missouri. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2023, 8:41 PM CDT (01:41 UTC)
Expired
Sep 23, 2023, 9:18 PM CDT
In force
37 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Boone County, MO, Cole County, MO, Moniteau County, MO

The radar

The Pleasant Hill radar (KEAX), 156 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 9:00 PM CDTTSTM WND DMGAshland, MOGusts estimated to near 60 mph caused sporadic tree damage including an uprooted tree. Time estimated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1235 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.7
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted.

335 
WUUS53 KLSX 240141
SVRLSX
MOC019-051-135-240230-
/O.NEW.KLSX.SV.W.0369.230924T0141Z-230924T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
841 PM CDT Sat Sep 23 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Western Cole County in central Missouri...
  Southwestern Boone County in central Missouri...
  Moniteau County in central Missouri...

* Until 930 PM CDT.

* At 840 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles south of Rocheport to near McGirk to near
  Eldon, moving east at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Columbia, Russellville, Jamestown, Centertown, and McGirk around 
  845 PM CDT.
  Easley around 850 PM CDT.
  St. Martins around 855 PM CDT.
  Hickory Hill around 900 PM CDT.

Other locations in the path of these severe thunderstorms include
Jefferson City, Ashland and Brazito.

This includes Interstate 70 in Missouri between exits 117 and 131.
 
This also includes Rock Bridge State Park and Jewell Cemetery
Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3859 9262 3869 9262 3892 9250 3895 9253
      3900 9251 3899 9223 3849 9226 3834 9231
      3834 9241 3843 9241 3843 9262 3846 9266
TIME...MOT...LOC 0140Z 284DEG 19KT 3888 9252 3858 9253 3833 9260 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
2 follow-up statements
120 
WWUS53 KLSX 240158
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
858 PM CDT Sat Sep 23 2023

MOC019-240208-
/O.CAN.KLSX.SV.W.0369.000000T0000Z-230924T0230Z/
Boone MO-
858 PM CDT Sat Sep 23 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BOONE COUNTY IS
CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

LAT...LON 3859 9262 3869 9262 3868 9236 3867 9229
      3864 9225 3849 9226 3834 9231 3834 9241
      3843 9241 3843 9262 3846 9266
TIME...MOT...LOC 0158Z 297DEG 14KT 3884 9247 3854 9248 3829 9255 

$$

MOC051-135-240230-
/O.CON.KLSX.SV.W.0369.000000T0000Z-230924T0230Z/
Cole MO-Moniteau MO-
858 PM CDT Sat Sep 23 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR WESTERN COLE AND SOUTHEASTERN MONITEAU COUNTIES...

At 858 PM CDT, severe thunderstorms were located along a line
extending from near Jamestown to near Russellville to near Eldon,
moving southeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Russellville, Centertown, St. Martins, Hickory Hill and Jefferson 
  City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3859 9262 3869 9262 3868 9236 3867 9229
      3864 9225 3849 9226 3834 9231 3834 9241
      3843 9241 3843 9262 3846 9266
TIME...MOT...LOC 0158Z 297DEG 14KT 3884 9247 3854 9248 3829 9255 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
107 
WWUS53 KLSX 240218
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
918 PM CDT Sat Sep 23 2023

MOC051-135-240228-
/O.CAN.KLSX.SV.W.0369.000000T0000Z-230924T0230Z/
Cole MO-Moniteau MO-
918 PM CDT Sat Sep 23 2023

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN COLE AND SOUTHEASTERN
MONITEAU COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds and
heavy rain are still possible with these thunderstorms.

LAT...LON 3859 9262 3869 9262 3868 9236 3867 9229
      3864 9225 3849 9226 3834 9231 3834 9241
      3843 9241 3843 9262 3846 9266
TIME...MOT...LOC 0214Z 284DEG 19KT 3882 9236 3852 9237 3827 9244 

$$

MRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 6:58 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 23, 6:58 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
658 PM CDT Sat Sep 23 2023

.SHORT TERM...  (Through Late Sunday Night)
Issued at 248 PM CDT Sat Sep 23 2023

Key Messages:

1.) Thunderstorms are expected to reach central MO late this
afternoon. Some storms could be strong to severe in central MO
this afternoon/evening. However, the probability of severe
weather is low.

2.) Thunderstorm redevelopment is possible on Sunday. However,
severe weather is not expected.

3.)  Confidence is increasing that above average temps will prevail
next week along with largely dry conditions.

Thunderstorms developed early this morning to the west of the
area on the nose of a low level jet in far western MO. This
activity has continued and slowly drifted east through the rest of
the morning and into the early afternoon hours, with a Severe
Thunderstorm Watch posted to our west in western MO. The recent
set of hi-res models continue to promote the idea that the current
storms will drift east and dissipate while storms redevelop in
the mid to late afternoon hours further west near the KS/MO
border. The current forecast grids reflect this thinking with
storms slowly becoming more likely in our western zones across
central MO as the evening hours approach.

Instability drops off considerably today as you go from west to
east across MO. MUCAPEs drop from 1000-3000 J/kg in western MO to
around 1000 J/kg in central MO and to near zero in eastern MO
based on the latest mesoanalysis. This gradient will hold through
the evening, resulting in dying storms as they push east. Still,
severe storms will be possible in the western zones across central
MO this afternoon and evening with large hail and damaging winds
being the primary threats.

A few showers with embedded thunderstorms will be possible
tomorrow morning before surface-based redevelopment occurs
tomorrow. Severe storms are not expected tomorrow given the weak
shear (~20 kts) and limited instability (500-1000 J/kg).
Generally have 20-40 percent chance of precip tomorrow afternoon
and evening with this activity.

Knutsvig

.LONG TERM...  (Monday through Next Saturday)
Issued at 248 PM CDT Sat Sep 23 2023

The extended forecast looks warm and dry with northwest flow
expected due to an upper low to the north over IA/northern IL and
moving into the Great Lakes region late in the week. Highs are
expected to be in the upper 70s to low 80s with lows around 60.
There are a couple of periods with 20 percent chances of precip as
the upper low brushes by to the north around mid week. Limited
precipitation would be expected if this becomes realized.

Knutsvig

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 642 PM CDT Sat Sep 23 2023

Thunderstorms over western Missouri are expected to move east and
affect UIN, COU, and JEF between 01-05Z. Any thunderstorms will be
capable of producing MVFR, possible IFR ceilings and visibilities
in brief heavy rain. The chance for showers and thunderstorms will
continue at these sites before waning overnight with another
chance for showers and thunderstorms at all of the terminals on
Sunday. Winds will remain 10 knots or less through the period.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Sep 23, 1:10 PM CDT, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
Issued by National Weather Service Lincoln IL
110 PM CDT Sat Sep 23 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ036-051-052-059>065-
072>075-084-085-099-241815-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Pike MO-
Montgomery MO-Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-
Franklin MO-Saint Louis MO-Saint Louis City MO-Jefferson MO-
Crawford MO-Washington MO-Saint Francois MO-Sainte Genevieve MO-
Iron MO-Madison MO-Reynolds MO-
110 PM CDT Sat Sep 23 2023

This Hazardous Weather Outlook is for south central Illinois,
southwest Illinois, west central Illinois, east central Missouri,
northeast Missouri and southeast Missouri.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms this evening into overnight,
especially in central and northeastern Missouri.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms Sunday into Sunday night across
portions of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MOZ018-019-026-027-034-035-041-042-047>050-241815-
Knox MO-Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-
110 PM CDT Sat Sep 23 2023

This Hazardous Weather Outlook is for central Missouri and
northeast Missouri.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible late this afternoon and this evening
across parts of central MO. Some storms may be strong to severe with
damaging winds and large hail being the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms Sunday into Sunday night across
portions of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Knutsvig

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.